Death warning as heroin mixed with lethal painkiller

Officers believe the drug has been mixed with the opioid fentanyl in the Borders.

Fentanyl: For the terminally ill.

A warning has been issued after heroin is believed to have been mixed with a deadly painkiller.

Officers believe the drug has been mixed with synthetic opioids, understood to be fentanyl, leading to a rise in hospital admissions in the Borders over the weekend.

Fentanyl is sometimes prescribed legally as a painkiller for the terminally ill in the form of a skin patch or nasal spray.

It is approximately 50 times more potent than heroin and 100 times more potent than morphine.

Very small quantities are potentially fatal, even to touch, resulting in officers having to wear protective clothing to handle the substance.

Advertisement

Chris Faldon, of NHS Borders, said: "Those in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids.

"They should watch carefully for the signs of an overdose.

"Symptoms include trouble breathing or shallow breathing, tiredness, extreme sleepiness or sedation, inability to think, walk, or talk normally and feeling faint, dizzy, or confused.

Advertisement

"Be prepared to call 999 immediately for an ambulance if someone overdoses and administers naloxone (the drug used to reverse the effects of heroin overdoses) if available and competent to do so."

Continuing to use our site means you agree to our Cookie Policy. Learn more about it here.